Alert archive / Maine / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 79, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Sep 3, 2013, 6:20 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2013, 6:20 PM EDT (22:20 UTC)
- Expired
- Sep 3, 2013, 7:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 63 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 10.3 hours before the alert went out and 497 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:40 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 3, 3:40 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 340 PM EDT TUE SEP 3 2013 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION TONIGHT. A SECOND COLD FRONT WILL CROSS THE REGION LATE WEDNESDAY AND WEDNESDAY NIGHT...WHILE WEAK LOW PRESSURE TRACKS EASTWARD ALONG THIS FRONT. STRONG CANADIAN HIGH PRESSURE WILL FOLLOW BEHIND THIS FRONT FOR THE END OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... THUNDERSTORMS ARE NOW STARTING TO FIRE ALONG THE FRONTAL BOUNDARY IN PISCATAQUIS COUNTY AND WILL MOVE NE INTO THE EASTERN HALF OF AROOSTOOK AND PENOBSCOT COUNTIES DURING THE LATE AFTERNOON AND EVENING. THE ENTRANCE REGION TO A STRONG UPPER JET IS NOW ENTERING THE AREA. DEW POINTS IN THE UPPER 60S AND SOME CLEARING JUST AHEAD OF THE FRONT HAS ALLOWED TEMPERATURES TO REACH THE MID TO UPPER 70S...RESULTING IN SBCAPE VALUES OVER 1000 J/KG. THESE FACTORS ALONG WITH STRONG SHEAR LEADS TO THE THREAT OF A FEW STRONG STORMS. WILL MAINTAIN ENHANCED WORDING FOR GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL THROUGH ABOUT 9 PM THIS EVENING ALONG THE FRONTAL BOUNDARY. WINDS ARE THE PRIMARY THREAT WITH THE STRONGER STORMS. THESE STORMS WILL MOVE OUT OF THE AREA BY LATE THIS EVENING. WITH THE COLD FRONT TO THE EAST OF THE FORECAST AREA...DRIER AIR WILL ADVECT INTO THE AREA WITH DEW POINTS DROPPING BACK INTO THE 50S FOR WEDNESDAY. LOWS TONIGHT WILL BE IN THE MID TO UPPER 50S. SOME FOG IS EXPECTED IN COASTAL WASHINGTON COUNTY TONIGHT. SOME MORNING CLOUDS ARE EXPECTED TOWARDS VAN BUREN AND PRESQUE ISLE...BUT ELSEWHERE SUNSHINE IS EXPECTED UNTIL LATER IN THE DAY WHEN ANOTHER COLD FRONT ARRIVES IN THE ALLAGASH AND SPREADS CLOUDS ACROSS THE CROWN OF MAINE. HIGHS ON WEDNESDAY WILL RANGE FROM THE LOW 70S NORTH TO UPPER 70S FOR BANGOR AND DOWN EAST. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... MOST MODELS INDICATE A WEAK WV DEVELOPING ALG THE SECONDARY COLD FRONT OVR N CNTRL NEW ENG LATE WED NGT SLIDING E INTO THE NRN GULF OF ME JUST S OF EASTPORT BY 12Z THU. A RELATIVELY NARROW BAND OF OVRRNG RNFL FORMS JUST N OF THIS FEATURE FOR MSLY CNTRL AND DOWNEAST PTNS OF THE FA...WHICH IS BEING SUPPORTED BY A FAIRLY VIGOROUS UPPER LVL S/WV MOVG EWRD FROM S CNTRL CAN. RNFL...WHICH SHOULD BE LGT TO MDT WITH TOP END AMTS BETWEEN 0.25 TO 0.50 INCHES N OF THE IMMEDIATE COAST...SHOULD TAPER OFF TO SCT SHWRS FROM W TO E OVR THE SRN HLF OF THE FA BY THU AFTN AND THEN END WITH CLRG SKIES FOR ALL BY THU NGT. WITH THE LLVL COLD ADVCN...CLDNSS AND IN SOME CASES...RNFL...HI TEMPS THU WILL BE SIG COOLER FOR THE FA AND BLO NORMAL FOR THIS TM OF SEASON. ALTHOUGH NOT A PERFECT SET-UP FOR RADIATIONAL COOLING AS THE SFC HI WILL REMAIN WSW OF THE FA...ENOUGH RIDGING FROM WSW TO ENE ACROSS THE FA SHOULD ALLOW FOR DECOUPLING OF WINDS OVR SPCLY THE WRN VLYS...RESULTING IN A POTENTIAL FREEZE FOR NW ZONES LATE THU NGT INTO FRI MORN. A LITTLE TO ERLY FOR ANY FRZ WATCHES FOR THIS PTN OF THE FA ATTM...BUT WE INCREASED FROST WORDING FROM PATCHY TO AREAS FOR THIS TM PD. IN ADDITION WITH COOL MORN LOWS ERLY FRI...AIR IN CONTACT WITH WARMER RVR WATERS WILL RESULT IN PATCHY RVR FOG. FRI SHOULD BE FAIR WITH SOME RECOVERY FOR HI TEMPS...ALBEIT STILL A FEW DEG BLO NORMAL. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... ANOTHER S/WV FROM S CNTRL CAN ALG WITH LOW TO MID LVL WARM ADVCN WILL RESULT IN INCREASING CLDNSS FRI NGT ALG WITH A CHC OF SHWRS WORKING FROM THE FAR NW LATE FRI NGT TO AS FAR S AS CNTRL PTNS OF THE FA ON SAT. DESPITE THE PRESENCE OF CLDNSS AND SCT SHWRS...THERE SHOULD BE AT LEAST SOME SUNSHINE FOR TEMPS TO REACH WELL INTO THE 60S N TO LOWER 70S SOUTH. WHATS LEFT OF THIS SHWR BAND SHOULD THEN MOVE E INTO THE CAN MARITIMES SAT NGT AS ANOTHER S/WV FROM CNTRL CAN BRINGS A COLD FRONT WITH ANOTHER BATCH OF FALL LIKE AIR FOR SUN INTO MON...WITH FAIR CONDITIONS AND BLO NORMAL HI TEMPS AND PERHAPS FROSTS AND FREEZES FOR EITHER OR...OR PERHAPS BOTH SUN NGT AND MON NGT. TMG AND PSN OF THE SFC HI DURG THIS TM FRAME MAKES IT NOT WORTH ADVERTISING FROST ATTM... BUT THE POTENTIAL IS THERE...AND WE WILL LIKELY BE CONCERNED AND MORE PRECISE WITH FROST/FREEZE POTENTIAL AS WE GET CLOSER TO THIS PD. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... NEAR TERM: EXPECT MVFR CIGS THIS AFTERNOON LIFTING TO PREDOMINANT VFR CONDITIONS OUTSIDE OF THUNDERSTORMS. THUNDERSTORMS WITH TOPS TO FL350 ARE EXPECTED TO IMPACT MOSTLY HUL...PQI AND CAR THIS EVENING. IFR CIGS ARE EXPECTED TO RETURN FOR BHB AND BGR THIS EVENING BEFORE DRY AIR ARRIVES AND PUSHES THE CLOUDS EAST. A FEW HOURS OF MVFR CIGS ARE POSSIBLE WEDNESDAY MORNING NORTH OF HUL. SHORT TERM: VFR ALL SITES XPCTD THRU SUN...XCPT A BRIEF PD OF MVFR IN SHWRS POSSIBLE LATE WED NGT INTO ERLY THU MORN KHUL SWRD TO THE COAST. && .MARINE... NEAR TERM: FOG WILL DISSIPATE BY WEDNESDAY MORNING AS DRIER SW WINDS ARRIVE FOR WEDNESDAY. SHORT TO LONG TERM: NO DEFINITIVE PD OF SCA HDLNS XPCTD FOR THIS UPDATE. WENT WITH A BLEND OF WW3 AND SWAN NAM FOR WV HTS... WITH WV HTS LOWERED ALG THE IMMEDIATE COAST FROM HIER OPEN WATER WV HTS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MCW SHORT TERM...VJN LONG TERM...VJN AVIATION...MCW/VJN MARINE...MCW/VJN
Hazardous weather outlook, Sep 3, 3:45 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 345 AM EDT TUE SEP 3 2013 MEZ001>006-010-011-015-031-032-040745- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 345 AM EDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY INTO THE EVENING. SOME STORMS WILL HAVE GUSTY WINDS AND SMALL HAIL. THE BEST THREAT FOR THE STRONGER STORMS IS NORTH AND WEST OF INTERSTATE 95. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ016-017-029-030-040745- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON- 345 AM EDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-040745- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 345 AM EDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 3, 4:25 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 425 PM EDT TUE SEP 3 2013 MEZ002-004>006-010-011-031-032130- NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT- SOUTHERN PISCATAQUIS- INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM... MOUNT KATAHDIN...MILLINOCKET...EAST MILLINOCKET...PATTEN... MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS... GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND... SPRINGFIELD...DOVER-FOXCROFT...MILO...GUILFORD 425 PM EDT TUE SEP 3 2013 SHOWERS AND THUNDERSTORMS ALONG A LINE FROM GREENVILLE TO CARIBOU. THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS ALONG WITH SMALL HAIL AND HEAVY DOWNPOURS. THOUGH THERE IS NOT A WIDESPREAD THREAT OF SEVERE THUNDERSTORMS...THEY ARE POSSIBLE. THE THUNDERSTORMS ARE MOVING FROM SOUTHWEST TO NORTHEAST. NORTON
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 5:14 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 46 min |
| Sep 3, 5:50 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 40 min |
| Sep 3, 6:26 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 64 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.